Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

March 31, 2021Dorchester County, South Carolina

NWS Columbia, SC issued this special weather statement at Mar 31, 2021, 6:04 PM EDT for Dorchester County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2021, 6:04 PM EDT (22:04 UTC)
Expired
Mar 31, 2021, 6:45 PM EDT
In force
41 min
Issued by
NWS Columbia, SC

County Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 99 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WWUS82 KCAE 312204
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
604 PM EDT Wed Mar 31 2021
 
SCZ038-137-312245-
Southeastern Orangeburg SC-Clarendon SC-
604 PM EDT Wed Mar 31 2021

...Strong Thunderstorms Will Impact Portions of southeastern
Southeastern Orangeburg and southern Clarendon Counties Until 645 PM
EDT....

...Boaters on Lake Marion Should Seek Safe Harbor... 

At 604 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Holly Hill, or 9 miles east of Indian Field,
moving northeast at 15 mph.

  HAZARD...strong winds 40 to 50 mph, pea sized hail and excessive 
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately.

Some locations in the path of this storm include...
Holly Hill, Eutawville, Rocks Pond Campground and Marina, Blounts
Landing and Eautaw Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

&&

LAT...LON 3339 8024 3330 8025 3326 8032 3328 8035
      3326 8036 3326 8043 3329 8049 3333 8049
      3333 8052 3345 8022 3340 8022
TIME...MOT...LOC 2204Z 242DEG 14KT 3326 8039 

$$

HC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 31, 2:28 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 31, 2:28 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
228 PM EDT Wed Mar 31 2021

.SYNOPSIS...
A couple of rounds of showers and thunderstorms are expected
through this evening as a cold front moves through the region.
Isolated severe storms possible. A stretch of dry weather will
begin Thursday. A strong canadian high pressure area will build
over the region Thursday through Saturday with below normal
temperatures. Moderating temperatures expected next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Digging trough over the central CONUS and surface cold front
currently located over the southern Appalachians which has
generated convection across the Upstate and into central GA.
Clearing continues to be observed on satellite with winds
increasing out of the south with increased mixing. Dew points
remain in the mid 60s across the area with modest low level
moisture transport.

Currently, across the Deep South, IR satellite indicates the
coldest clouds tops remain back in central AL this afternoon.
SPC mesoanalysis shows strong destabilization in the Coastal
Plain with moderate instability in our eastern forecast area.
While the main forcing associated with a pre-frontal trough will
move through the area later this evening in the form of linear
convection, some CAMs are beginning to show isolated discrete
convection. SRH and deep layer shear would be somewhat marginal
but would support an isolated supercell developing with moderate
instability in the eastern forecast area with upper level
divergence and even some forcing provided by low level
convergence via the sea breeze. While the potential for discrete
cells remains uncertain, higher confidence in linear convection
that moves through the area later this afternoon into the
evening. Overall the main threat will be damaging wind gusts.
Mid-level lapse rates will not really support large hail,
although with the freezing level fairly low and higher low level
lapse rates, hail will be possible. Tornado threat appears low
but cannot be ruled out, especially in the eastern forecast area
where best instability and SRH overlap late this afternoon.

While the severe threat will be highest with the initial pre-frontal
line, depending on its coverage there will still be a chance
for some damaging wind gusts associated with and convection
developing along the front itself. It's unlikely that there
would be two "waves" of severe weather as any area that sees
convection from anything pre-frontal will likely lose out on any
instability. With the front pushing east, some lingering
showers tonight will be possible with the upper trough but
should continue to see dry air filter into the area with gusty
NW winds overnight and strong high pressure moving into the
Southeast. Temperatures tonight dropping into the 40s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An anomalously deep upper trough will swing through the eastern
states Thursday through Friday. Convection should be east of
the area by daybreak Thursday. Will see clearing skies as cold
air advection develops. The ensemble guidance continues to
indicate a cold and dry air mass of Canadian origin will be
building into the region behind the front. Gusty northwest winds
expected Thursday and a Lake Wind Advisory may be needed. High
temperatures are expected to range from the mid 50s north to
around 60 south despite downslope flow. Elevated winds Thursday
night may keep temperatures up despite
-8C to -10C at 850mb across the northern Midlands. Overnight lows in
the 30 to 35 degree range expected. Have issued a Freeze Watch for
all but the southeastern tier counties for Thursday night. Any frost
should be limited given the boundary layer mixing.

Dry airmass and cold advection continues Friday. Winds may still be
gusty but not as strong as Thursday. Surface high pressure will
settle over the area Friday night, so confidence a little higher for
a light freeze...especially across the northern half of SC.
Overnight lows in the upper 20s and lower 30s expected. The chance
for frost formation looks better given light winds.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure ridge and a dry air mass will remain over the area
through the weekend. Models indicate a little moisture increase by
Sunday  afternoon with pwats rising above 0.50 inches. Ensembles in
very good agreement with a slow moderation of temperatures through
the period with northwest flow aloft and upper ridge centered from
the Great Lakes southwest through the Mississippi Valley and
southern Plains. High temperatures in the 60s on Saturday will warm
into the low 80s by the middle of next week.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Thunderstorms over the terminals this afternoon.

VFR Conditions are currently in place or imminent at all
terminals as low clouds continue to scour out across the area. A
cold front to the west will approach the area late this
afternoon and evening and is expected to generate thunderstorms
that will impact all the terminals leading to gusty winds and
brief drops in VSBYs. As the cold front pushes through tonight,
expect breezy winds to shift W and then NW tomorrow. With low
level moisture trapped in the low levels, a period of MVFR CIGs
will likely be observed at all terminals late tonight, with
significantly drier air moving in Thursday and VFR conditions
expected.

EXTENDED AVIATION OUTLOOK...Breezy Thursday and Friday with
drier weather into early next week.

&&

.HYDROLOGY...
Area rivers continue to run elevated but are trending lower.
However, with additional rainfall in the headwaters expected,
rises are expected by the weekend which may lead to river flooding
again. For the latest river flood warnings and statements, see
our web page at www.weather.gov/cae.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Freeze Watch from late Thursday night through Friday morning
     for GAZ040-063>065.
SC...Freeze Watch from late Thursday night through Friday morning
     for SCZ016-018-020>022-025>031-115-116.

&&
Hazardous weather outlook, Mar 31, 2:35 PM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
235 PM EDT Wed Mar 31 2021

GAZ040-063>065-SCZ016-018-020>022-025>031-115-116-011845-
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-
Sumter-Northern Lancaster-Southern Lancaster-
235 PM EDT Wed Mar 31 2021

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

A slight risk of severe thunderstorms this afternoon and evening.
The main threats are damaging winds and large hail. However, a brief
tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

Increased fire danger Thursday due to strong winds and low humidity.

Frost/Freeze likely Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GAZ077-SCZ035-037-038-041-135>137-011845-
Burke-Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
235 PM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

A slight risk of severe thunderstorms this afternoon and evening.
The main threats are damaging winds and large hail. However, a brief
tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Increased fire danger Thursday due to strong winds and low humidity.

Frost/Freeze likely Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 31, 3:55 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
355 PM EDT Wed Mar 31 2021

GAZ040-063-064-SCZ018-312045-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
355 PM EDT Wed Mar 31 2021

...Strong Thunderstorms Will Impact Portions of northwestern
McDuffie...Lincoln...northwestern Columbia and west central McCormick
Counties Until 445 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 355 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Washington to
near Sharon, moving east at 30 mph.

  HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Thomson, Lincolnton, Mistletoe State Park, Thomson-McDuffie County
Airport, Wrightsboro, Elijah Clark State Park, Hickory Knob State
Resort Park, Loce, Bordeaux, Baker Creek State Park, Winfield, Clay
Hill Campground, University Hospital McDuffie, White Oak Campground,
Woodlawn, Curry Hill, Carpenter Airport, Ansley Mill, Amity
Recreation Area and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 20 in Georgia between mile markers 167 and
181.

LAT...LON 3361 8264 3361 8263 3364 8261 3363 8258
      3365 8258 3364 8256 3366 8251 3365 8249
      3383 8260 3386 8257 3387 8258 3386 8261
      3390 8262 3396 8236 3349 8233 3348 8260
TIME...MOT...LOC 1955Z 264DEG 28KT 3379 8278 3357 8275

fwa
Special weather statement, Mar 31, 4:56 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
456 PM EDT Wed Mar 31 2021

SCZ038-137-312145-
Southeastern Orangeburg SC-Clarendon SC-
456 PM EDT Wed Mar 31 2021

...Strong Thunderstorms Will Impact Portions of east central
Southeastern Orangeburg and south central Clarendon Counties Until
545 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 456 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Holly Hill, or 11 miles northeast of Indian
Field, moving northeast at 30 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Holly Hill, Eutawville, Rocks Pond Campground and Marina, Blounts
Landing, Eautaw Springs and Indian Bluff Recreation Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3346 8016 3345 8020
      3344 8020 3345 8022 3330 8025 3326 8032
      3328 8034 3326 8036 3327 8046 3335 8052
      3363 8009 3358 8005
TIME...MOT...LOC 2056Z 238DEG 25KT 3332 8039

fwa
Special weather statement, Mar 31, 5:05 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Columbia SC
505 PM EDT Wed Mar 31 2021

GAZ064-065-SCZ018-025-026-030-312145-
Richmond GA-Columbia GA-Aiken SC-McCormick SC-Saluda SC-Edgefield SC-
505 PM EDT Wed Mar 31 2021

...Strong Thunderstorms Will Impact Portions of north central
Richmond...east central Columbia...northwestern Aiken...southeastern
McCormick...central Saluda and Edgefield Counties Until 545 PM EDT...
.

At 505 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 13 miles west of
Johnston to 6 miles southwest of Edgefield to Evans, moving east at
25 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
North Augusta, Grovetown, Evans, Martinez, Belvedere, Clearwater,
Edgefield, Saluda, Johnston, Ridge Spring, Edgefield County Airport,
Village Plaza Shopping Center, Augusta National Golf Club, Saluda
County Airport, Graniteville, Gloverville, Burnettown, Trenton, Ward
and Saluda Co Sheriff's Office.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 190 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 16.
 Interstate 520 in South Carolina between mile markers 19 and 23.

LAT...LON 3369 8208 3394 8210 3397 8205 3395 8204
      3396 8202 3399 8199 3414 8169 3382 8166
      3352 8183 3346 8221
TIME...MOT...LOC 2105Z 249DEG 21KT 3390 8203 3372 8201 3355 8211

fwa
Local storm report, Mar 31, 6:00 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
600 PM EDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     6 SSW EDGEFIELD         33.71N 81.98W
03/31/2021                   EDGEFIELD          SC   911 CALL CENTER

            EDGEFIELD DISPATCH REPORTED A FEW TREES DOWN
            ALONG SWEETWATER ROAD IN THE SOUTHERN HALF
            OF THE COUNTY. LOCATION AND TIME ARE
            ESTIMATED BASED ON RADAR.

&&

GPL
Local storm report, Mar 31, 6:03 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 PM EDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             12 W WAGENER            33.67N 81.57W
03/31/2021  M0.25 INCH       AIKEN              SC   TRAINED SPOTTER

&&

GPL
Special weather statement, Mar 31, 6:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
604 PM EDT Wed Mar 31 2021

SCZ038-137-312245-
Southeastern Orangeburg SC-Clarendon SC-
604 PM EDT Wed Mar 31 2021

...Strong Thunderstorms Will Impact Portions of southeastern
Southeastern Orangeburg and southern Clarendon Counties Until 645 PM
EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 604 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Holly Hill, or 9 miles east of Indian Field,
moving northeast at 15 mph.

  HAZARD...strong winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Holly Hill, Eutawville, Rocks Pond Campground and Marina, Blounts
Landing and Eautaw Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

&&

LAT...LON 3339 8024 3330 8025 3326 8032 3328 8035
      3326 8036 3326 8043 3329 8049 3333 8049
      3333 8052 3345 8022 3340 8022
TIME...MOT...LOC 2204Z 242DEG 14KT 3326 8039

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:11 PM EDTFreeze WatchCAEAiken, Chesterfield, Edgefield, Fairfield, Kershaw, Lancaster and 7 more13 hr
Mar 31, 3:43 PM EDTSpecial Weather StatementCAERichland32 min
Mar 31, 3:53 PM EDTSpecial Weather StatementCAEClarendon37 min
Mar 31, 4:56 PM EDTSpecial Weather StatementCAEClarendon49 min
Mar 31, 5:05 PM EDTSpecial Weather StatementCAEEdgefield, Saluda40 min
Mar 31, 5:19 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Saluda41 min
Mar 31, 5:39 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda51 min
Mar 31, 5:44 PM EDTTornado WarningCAEAiken, Lexington20 min
Mar 31, 6:56 PM EDTSpecial Weather StatementCAECalhoun34 min
Mar 31, 3:55 PM EDTSpecial Weather StatementCAELincoln50 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.